Alert archive / Maryland / Flash Flood Warnings in 2011

Flash Flood Warning 102, NWS Baltimore/Washington

August 14, 2011Frederick County, Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 14, 2011, 9:54 PM EDT for Frederick County, Montgomery County, Maryland. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 9:54 PM EDT (01:54 UTC)
Expired
Aug 15, 2011, 12:31 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Frederick County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 10:00 PM EDTFLASH FLOODAdamstown, MDSEVERAL ROADS CLOSED DUE TO HIGH WATER.
Aug 14, 10:40 PM EDTFLASH FLOOD2 Wsw Damascus, MDWATER OVER BRIDGE ON KINGS VALLEY ROAD. OVER 2 OF RAIN IN 45 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WGUS51 KLWX 150154
FFWLWX
MDC021-031-150500-
/O.NEW.KLWX.FF.W.0102.110815T0154Z-110815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...
  NORTHERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...

* UNTIL 100 AM EDT

* AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS IN WESTERN MONTGOMERY COUNTY...
  MOVING EAST AT 10 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BOYDS...DAMASCUS...GAITHERSBURG...GERMANTOWN AND MONTGOMERY
  VILLAGE.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...
  CRISSFORD ROAD NEAR LOCUST RUN...
  PLEASANT VIEW ROAD NEAR TUSCARORA CREEK...
  NEW DESIGN ROAD AT NOLANS FERRY ROAD...
  GOLDMINE ROAD AT CHANDLEE MILL ROAD...
  ZION ROAD AT HAWLINGS RIVER...
  LOG HOUSE ROAD AT MAGRUDER BRANCH...
  GEORGIA AVENUE AT BROOKEVILLE ROAD...
  WOODFIELD ROAD AT CHURCHILL DOWNS ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3923 7745 3929 7753 3938 7750 3930 7729
      3930 7718 3925 7711 3917 7702 3914 7724
      3917 7741

$$

SMZ
2 follow-up statements
067 
WGUS71 KLWX 150343
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 PM EDT SUN AUG 14 2011

MDC021-031-150500-
/O.CON.KLWX.FF.W.0102.000000T0000Z-110815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREDERICK MD-MONTGOMERY MD-
1143 PM EDT SUN AUG 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
NORTHERN MONTGOMERY AND SOUTH CENTRAL FREDERICK COUNTIES...

AT 1141 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER PORTIONS OF THE WARNED AREA.

FLASH FLOOD PRONE AREAS WHICH WILL CONTINUE TO BE AFFECTED INCLUDE...
  CRISSFORD ROAD NEAR LOCUST RUN...
  PLEASANT VIEW ROAD NEAR TUSCARORA CREEK...
  NEW DESIGN ROAD AT NOLANS FERRY ROAD...
  GOLDMINE ROAD AT CHANDLEE MILL ROAD...
  ZION ROAD AT HAWLINGS RIVER...
  LOG HOUSE ROAD AT MAGRUDER BRANCH...
  GEORGIA AVENUE AT BROOKEVILLE ROAD...
  WOODFIELD ROAD AT CHURCHILL DOWNS ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3923 7745 3929 7753 3938 7750 3930 7729
      3930 7718 3925 7711 3917 7702 3914 7724
      3917 7741

$$

SBK
028 
WGUS71 KLWX 150431
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 AM EDT MON AUG 15 2011

MDC021-031-150441-
/O.CAN.KLWX.FF.W.0102.000000T0000Z-110815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREDERICK MD-MONTGOMERY MD-
1231 AM EDT MON AUG 15 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN MONTGOMERY
AND SOUTH CENTRAL FREDERICK COUNTIES...

LAT...LON 3923 7745 3929 7753 3938 7750 3930 7729
      3930 7718 3925 7711 3917 7702 3914 7724
      3917 7741

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:18 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 14, 9:18 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EDT SUN AUG 14 2011

.SYNOPSIS...

LOW PRESSURE OVER VIRGINIA WILL GRADUALLY MOVE AWAY FROM THE
COAST TUESDAY. HIGH PRESSURE BUILDS IN FOR WEDNESDAY...THEN
ANOTHER SYSTEM IMPACTS THE REGION FOR THE LATTER PORTIONS OF THE
WEEK.

&&

.NEAR TERM /OVERNIGHT/...

STILL KEEPING OUR EYES ON THE STORMS XTNDG FM FREDERICK CO MD DOWN
INTO CENTRAL VA. ATTM STORMS ARE BLO SVR LIMITS - JUST GOT A CALL
FM ASHBURN REPORTING G40 MPH...WHICH CORRESPONDS QUITE WELL TO THE
RDR VELOCITY IMAGE. FORWARD MVMNT OF STORMS IS QUITE SLOW - SE ABT
18 KTS. IT MAY BE THAT DC GETS A PD OF HVY RAIN FM 10-11 PM.

WITH UPPER LOW ROTATING THROUGH THERE STILL MAY BE LINGERING
SHOWERS AND THUNDERSTORMS OVERNIGHT.

&&

.SHORT TERM /MONDAY/...

UPPER LOW MOVES OFF THE MID ATLANTIC COAST FOR MONDAY. PROXIMITY OF
THE LOW WILL MAINTAIN SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
LINGERING SHOWERS MAY BE ONGOING IN THE MORNING AND THEN ADDITIONAL
ACTIVITY IS EXPECTED FOR THE AFTERNOON. BUT CWA WILL BE ON THE
WESTERN SIDE OF THE LOW...SO THE THREAT FOR SEVERE LOOKS TO BE
MINIMAL. PRECIPITABLE WATERS ARE FORECAST TO BE LOWER AS WELL...BUT
SOME AREAS WILL LIKELY STILL BE SENSITIVE TO ANY LOCALLY HEAVY
RAINFALL THAT RESULTS.

TEMPERATURES ARE FORECAST TO BE SEVERAL DEGREES BELOW CLIMATOLOGY
DUE TO THE CLOUD COVER/PRECIPITATION.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

SURFACE LOW PRESSURE WILL BE OFF THE COAST BY MONDAY EVENING.  UPPER
LEVEL TROUGH WILL CONTINUE TO PROGRESS EASTWARD OVER THE MID
ATLANTIC AND SHOWERS AND THUNDERSTORMS MAY LINGER EAST OF THE BLUE
RIDGE INTO TUESDAY MORNING.  GFS AND NAM ARE CONSISTENT THAT THE
PRECIPITATION WILL BE EAST OF THE CHESAPEAKE BAY BY TUESDAY
AFTERNOON.  RIDGING WILL BRIEFLY MOVE INTO THE AREA FROM THE WEST.
NORTH-NORTH WESTERLY FLOW WILL BRING DRY AIR EARLY WEDNESDAY AND
LEAD TO A RAIN FREE DAY IN THE MID ATLANTIC.  AS HIGH PRESSURE MOVES
OFF WEDNESDAY NIGHT RETURN FLOW WILL BEGIN TO BRING IN MOISTURE FOR
THE NEXT APPROACHING SYSTEM.

UPPER LEVEL TROUGH WILL DIG INTO THE NORTHERN GREAT LAKES WHILE
ENERGY MOVES ALONG THE BASE AND BRING UNSETTLED WEATHER THURSDAY
EVENING THROUGH FRIDAY.  GFS IS FASTER THAN NAM AND ECMWF AND IS
BRINGING FRONT THROUGH EARLIER WITH THE POTENTIAL OF SHOWERS AND
THUNDERSTORMS THURSDAY AFTERNOON.  KEPT POPS LOW FOR THURSDAY
WITH MORE GUIDANCE SUGGESTING THE FRONT PASSING THROUGH FRIDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS.  CURRENT TRENDS SHOW MORE DRY
AIR IN THE MID LEVELS WHICH MAY DECREASE THE RISK OF HEAVY RAINFALL.
TIMING OF FRONT WILL DISTINGUISH IF THIS ACTIVITY WILL HAVE THE
POTENTIAL TO BE SEVERE ON FRIDAY.  INTO THE WEEKEND FRONT IS
EXPECTED TO MOVE SOUTH AND BECOME STATIONARY LEADING TO THE
POSSIBILITY OF ACTIVITY IN THE SOUTHERN ZONES.

TEMPERATURES ARE EXPECTED TO STAY AT OR NEAR THE CLIMATOLOGICAL
NORMALS FOR THE MID ATLANTIC THROUGH THE FORECAST PERIOD.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...

THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND COULD ALSO PRODUCE
STRONG GUSTY WINDS AS THEY MOVE THROUGH. THIS WILL PROMOTE A WIND
SHIFT TO THE WEST. COVERAGE/SEVERITY OF ANY CONVECTION SHOULD
DECREASE OVERNIGHT. STILL CANT RULE OUT A FEW LINGERING SHOWERS
BUT CONFIDENCE IN LOCATION IS LOW AND WAS NOT INCLUDED IN TAF.
MVFR VSBYS IN BR MAY ALSO DEVELOP OVERNIGHT BEFORE VFR CONDITIONS
RETURN BY MID MORNING BUT ADDITIONAL SHOWERS ARE POSSIBLE MONDAY.

VFR CONDITIONS EXPECTED THROUGHOUT THE EXTENDED PERIOD WITH THE
EXCEPTION OF TERMINALS IN THE VICINITY OF THUNDERSTORMS. UPPER LEVEL
TROUGH WILL BE PUSHING OFF THE ATLANTIC COAST BY TUESDAY EVENING.
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE IN THE EASTERN TERMINALS
TUESDAY.  HIGH PRESSURE BRIEFLY MOVES IN WEDNESDAY.  THE NEXT SYSTEM
IS EXPECTED TO MOVE INTO THE REGION THURSDAY NIGHT AND SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE.

&&

.MARINE...
CONVECTION COULD PRODUCE STRONGER WIND GUSTS THAT MAY REQUIRE
SPECIAL MARINE WARNINGS LATER THIS EVENING. UPPER LOW MOVES
THROUGH THE AREA OVERNIGHT...AND SEVERITY OF CONVECTION SHOULD
DECREASE.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS TROUGH AXIS
PUSHES OVER THE WATERS AND EXITS TO THE EAST. NORTHWEST WINDS
WILL PICK UP BUT CURRENTLY UNDER SMALL CRAFT CRITERIA FOR TUESDAY
AND WEDNESDAY OVER THE WATERS. THE RETURN TO SOUTHERLY FLOW WILL
BEGIN WEDNESDAY EVENING AND INTO THURSDAY AS THE NEXT SYSTEM
APPROACHES.

&&

.HYDROLOGY...
FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM DUE TO SLOWER PROGRESSION
OF EXPECTED THUNDERSTORMS. SOME AREAS WITHIN THE WATCH WILL BE
MORE SUSCEPTIBLE...SUCH AS BALTIMORE-HARFORD AND
NELSON/ALBEMARLE/MADISON DUE TO HEAVY RAIN OVER THE LAST 24 HOURS.
AS LITTLE AS 1 TO 1.5 INCHES IN ONE HOUR CAN CAUSE FLASH FLOODING
HERE. IT WOULD TAKE MORE IN OTHER AREAS...BUT THUNDERSTORMS WILL
BE HEAVY RAINERS WHICH COULD WIND UP PRODUCING LOCALLY MORE THAN 3
INCHES OF RAIN IN A COUPLE HOURS TIME ESPECIALLY IF TRAINING IS
INVOLVED.

&&

.TIDES/COASTAL FLOODING...

NEXT HIGH TIDE CYCLE IS THE LOWER OF THE NEXT TWO ALONG THE BAY.
ANOMALIES ARE 1 TO 1.5 FT...BUT CBOFS SUGGESTS THAT TIDES WOULD
STILL BE BELOW MINOR TIDAL THRESHOLDS. IF ANOMALIES WIND UP
INCREASING EVEN MORE...THEN THE EVENING HIGH TIDE CYCLE COULD GET
PRETTY CLOSE TO THRESHOLDS AT PLACES LIKE ANNAPOLIS AND BALTIMORE SO
IT WILL NEED TO BE MONITORED THIS EVENING. TIDE CYCLE AFTER THAT
MONDAY THEN IS HIGHER. WEST WINDS WILL BE IN PLACE BY THAT TIME
WHICH SHOULD HELP TO BRING ANOMALIES BACK DOWN BUT IF THAT DOESNT
HAPPEN BY THEN THEN MINOR TIDAL FLOODING WILL BE POSSIBLE ON THAT
CYCLE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ025-026-
     029-036>040-042-050>056-501-502.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...BPP/HAS
Hazardous weather outlook, Aug 14, 7:55 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT SUN AUG 14 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
755 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS THIS EVENING ARE PRODUCING HEAVY RAINFALL.
THIS MAY CAUSE FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH
IS IN EFFECT FOR METROPOLITAN WASHINGTON DC AND ANNAPOLIS
NORTHWARD... VALID THROUGH 11 PM. IN ADDITION...A FEW STRONG TO
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THIS EVENING...WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR COASTAL FLOODING MAY BE POSSIBLE MONDAY ALONG THE WESTERN
SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER WITH THE
MORNING HIGH TIDE CYCLE.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY REPORTS OF HEAVY RAINFALL...FLOODING...OR
STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
755 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS THIS EVENING ARE PRODUCING HEAVY RAINFALL.
THIS MAY CAUSE FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH
IS IN EFFECT FOR ALL COUNTIES EAST OF THE BLUE RIDGE AS WELL AS IN
THE CENTRAL SHENANDOAH VALLEY... VALID THROUGH 11 PM. IN
ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
THIS EVENING...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY REPORTS OF HEAVY RAINFALL...FLOODING...OR
STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 14, 8:33 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
833 PM EDT SUN AUG 14 2011

MDZ009-013-150100-
MONTGOMERY MD-PRINCE GEORGES MD-
833 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORM TO AFFECT MONTGOMERY AND PRINCE GEORGES
COUNTIES...

AT 832 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FAIRLAND...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE COLESVILLE...WHITE OAK...CALVERTON...
FAIRLAND AND GLENMONT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3912 7706 3914 7695 3909 7685 3898 7694
      3900 7705
TIME...MOT...LOC 0032Z 185DEG 8KT 3907 7697

GMS
Local storm report, Aug 14, 8:39 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     2 NW KNOXVILLE          39.35N  77.69W
08/14/2011                   WASHINGTON         MD   911 CALL CENTER

            TREES DOWN ON GARRETTS MILL RD

&&

EVENT NUMBER LWX1101399

WOODY!
Special weather statement, Aug 14, 8:55 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT SUN AUG 14 2011

DCZ001-MDZ009-013-150145-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-
855 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
MONTGOMERY AND PRINCE GEORGES COUNTIES...

AT 855 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CALVERTON TO TAKOMA PARK...MOVING SOUTHEAST AT 5
MPH.

LOCATIONS IMPACTED INCLUDE LANGLEY PARK...ADELPHI...BELTSVILLE...
COLLEGE PARK...HYATTSVILLE...GREENBELT AND NEW CARROLLTON.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3912 7688 3905 7683 3895 7688 3896 7707
      3903 7709 3915 7703
TIME...MOT...LOC 0055Z 319DEG 5KT 3905 7695 3898 7700

GMS
Special weather statement, Aug 14, 9:02 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT SUN AUG 14 2011

MDZ004-009-VAZ042-150130-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
902 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 902 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHEAST OF TUSCARORA TO LUCKETTS...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE LANSDOWNE...POOLESVILLE...BOYDS AND
DAMASCUS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3927 7717 3899 7749 3920 7760 3938 7745
TIME...MOT...LOC 0102Z 301DEG 10KT 3927 7743 3919 7752

SMZ
Special weather statement, Aug 14, 9:36 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT SUN AUG 14 2011

DCZ001-MDZ009-010-013-VAZ042-053-150230-
DISTRICT OF COLUMBIA DC-HOWARD MD-MONTGOMERY MD-PRINCE GEORGES MD-
LOUDOUN VA-FAIRFAX VA-
936 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
HOWARD...MONTGOMERY...PRINCE GEORGES...LOUDOUN AND FAIRFAX
COUNTIES...

AT 934 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CLARKSBURG TO 2 MILES SOUTH OF DARNESTOWN...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE NORTHERN FAIRFAX...ALL OF MONTGOMERY...
SOUTHERN HOWARD...NORTHWEST PRINCE GEORGES...AND NORTH PORTIONS OF
THE DISTRICT OF COLUMBIA.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY.

HEAVY RAIN UPWARDS OF ONE INCH WITH THESE STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3931 7721 3932 7700 3930 7687 3908 7686
      3890 7698 3900 7743 3909 7737 3923 7742
TIME...MOT...LOC 0134Z 276DEG 10KT 3922 7727 3908 7727

SMZ/GMS
Local storm report, Aug 14, 9:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     POINT OF ROCKS          39.27N  77.54W
08/14/2011                   FREDERICK          MD   NWS EMPLOYEE

            LARGE TREE DOWN ON ROUTE 15 BLOCKING TRAFFIC

&&

EVENT NUMBER LWX1101400

WOODY!

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:29 PM EDTSpecial Weather StatementLWXMontgomery31 min
Aug 14, 9:02 PM EDTSpecial Weather StatementLWXMontgomery28 min
Aug 14, 9:15 PM EDTSevere Thunderstorm WarningLWXMontgomery22 min
Aug 14, 9:23 PM EDTFlash Flood WarningLWXMontgomery, Prince George's3 hr
Aug 14, 9:36 PM EDTSpecial Weather StatementLWXHoward, Montgomery54 min
Aug 14, 10:18 PM EDTSpecial Weather StatementLWXCarroll42 min
Aug 14, 10:21 PM EDTSpecial Weather StatementLWXAnne Arundel, Prince George's54 min
Aug 14, 10:49 PM EDTSpecial Weather StatementLWXBaltimore, City of Baltimore56 min
Aug 14, 11:27 PM EDTFlash Flood WarningLWXBaltimore, Carroll, Howard, City of Baltimore77 min
Aug 15, 1:09 AM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more9 hr
Aug 15, 7:51 AM EDTSpecial Weather StatementLWXCity of Baltimore39 min
Aug 15, 8:01 AM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, City of Baltimore3 hr
Aug 15, 9:23 AM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Aug 15, 9:36 AM EDTSpecial Weather StatementLWXCity of Baltimore24 min
Aug 15, 12:10 PM EDTFlash Flood WatchLWXBaltimore, Carroll, City of Baltimore6 hr
Aug 15, 1:10 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore118 min
Aug 15, 3:49 PM EDTSpecial Weather StatementLWXCalvert26 min
Aug 15, 3:53 PM EDTSpecial Weather StatementLWXPrince George's37 min
Aug 15, 4:12 PM EDTSpecial Weather StatementLWXPrince George's33 min
Aug 15, 4:28 PM EDTSpecial Weather StatementLWXSaint Mary's32 min
Aug 15, 4:33 PM EDTFlash Flood WarningLWXPrince George's80 min

Nearby

Flash Flood Warnings in Maryland, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.